Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

May 9, 2021Walker County, Alabama

NWS Birmingham, AL issued this special weather statement at May 9, 2021, 5:13 PM CDT for Walker County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 5:13 PM CDT (22:13 UTC)
Expired
May 9, 2021, 5:45 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL

County Walker County, AL

The radar

The Columbus AFB radar (KGWX), 81 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WWUS84 KBMX 092213
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
513 PM CDT Sun May 9 2021
 
ALZ013-015-092245-
Fayette AL-Walker AL-
513 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND
NORTHEASTERN FAYETTE COUNTIES UNTIL 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carbon Hill, moving east at 45 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Jasper, Carbon Hill, Kansas, Eldridge, Cedrum Area, Holly Grove,
Manchester, Lupton, Gamble, Townley and Walker County Airport.

LAT...LON 3381 8763 3393 8763 3395 8718 3379 8719
TIME...MOT...LOC 2213Z 268DEG 41KT 3386 8753 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 9, 12:53 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 9, 12:53 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1253 PM CDT Sun May 9 2021

.UPDATE...
Morning Update.

&&

.SHORT TERM...
/Updated at 1253 PM CDT Sun May 09 2021/

Severe storms possible generally near and northwest of the
Interstate 59 corridor this afternoon and tonight from 4 pm
through 11 pm.

Features of Interest.

Zonal flow aloft prevails over the region with shortwave
disturbances moving east across the Southern Plains into the Lower
Mississippi River Valley region.

A surface low was analyzed over Southwest Texas with a cold front
extending northwest into Southeast Missouri where another low was
positioned. A warm front extended east of this low across much of
the Ohio River Valley region.

Hazardous Weather Concerns.

Today.

Convective activity over Northern Mississippi has struggled to
maintain its vigor as it has progressed eastward through midday
day. This is due to residual dry air aloft and lower precipitable
water values as a result of the higher dew point depressions off
the surface. The Low-Level Jet is present across the area via
samples from multiple NEXRAD wind profile data and the speed shear
will support storm organization and development as the lower and
mid levels become more moist with time. Low-level warm advection
and moisture return is well underway with dew points rising into
the low to mid 60s across our southwest late this morning. It will
take time for the lower levels to moisten and destabilize across
the rest of the forecast area, but this is expected to materialize
later this afternoon and into the evening hours. Areas along and
northwest of the Interstate 59 corridor will have the better
potential with the proximity of the Low-Level Jet, moisture return
and expected instability. Storms containing damaging winds and
large hail will be primary concerns as directional wind shear is
is not as favorable across our areas compared to points northwest
of the forecast area. Convective activity looks to persist
through the evening hours as it moves southeast with time, but
waning low-level instability should result in gradual weakening
in convective intensity overnight.

Monday.

Portions of our southern counties may experience a few strong to
severe storms during the day on Monday, primarily due to strong
instability. Damaging winds and hail look to be the primary
concerns with weak dynamical support aloft and the surface front
acting as a focusing mechanism.

Today.

Surface high pressure to our east with low pressure over the
Plains will continue to support breezy winds from the southwest
15-25 mph at times. A few upper level disturbances will move east
over the area later this afternoon through the overnight hours. Clouds
will increase from the west and northwest with time across the
area through the remainder of the afternoon and into tonight.
Chances for showers and some thunderstorms will increase initially
across the far northwest counties through mid afternoon, then
expand east and southeast with time late this afternoon and into
the evening hours. Conditions will be favorable for a few strong
to severe storms generally along and northwest of the Interstate
59 corridor this afternoon into tonight. Highs will range from
near 80 northwest to the upper 80s southeast.

Tonight.

Clouds will continue to increase with shower and thunderstorm
activity persisting through the evening hours. There should be a
gradual decrease in the extent and intensity of the convection as
we progress through the evening hours, but will maintain high PoPs
as at least showers should persist overnight. A cold front will
approach from the northwest overnight and will result in winds
becoming more westerly with time from northwest to southeast. Wind
speeds will be in the 10-15 mph range overnight. Low temperatures
will range from the mid 50s northwest to the mid 60s south.

Monday.

The surface cold front looks to decelerate with time, becoming
positioned across the southern third of the forecast area by late
in the day on Monday. Zonal flow aloft will continue to allow
upper level impulses to ripple eastward overhead and this will
continue to favor scattered shower and thunderstorm development
with greatest chances across our far southern counties. A few of
the storms may be strong to locally severe, largely due to strong
instability expected south of the front while dynamical support is
marginal at best. Winds will generally be from the west 6-12 mph.
Highs will range from the upper 60s northwest to around 80 south.

05

.LONG TERM...
/Updated at 407 AM CDT Sun May 09 2021/

Monday night through Tuesday.

The cold front will continue to slowly push southward through
Central AL Monday night before stalling across portions of South-
Central AL. We have generally zonal flow aloft as a west to east
oriented upper jet remains just north of our area. There will plenty
of moisture just south of the boundary with PWATs around 1.70"+, so
expect continued rain chances overnight Monday into Tuesday. The
best chances will be generally south of I-20, though location will
be highly dependent on just where the frontal boundary stalls.

The front remains largely stationary on Tuesday as a very weak upper
shortwave impulse slides along the frontal boundary. Otherwise, the
synoptic pattern doesn't change much with quasi-zonal flow aloft and
any supporting dynamics to our north. Model guidance varies quite a
bit on the thermodynamic environment along and south of the frontal
boundary with the GFS only showing around 300-400 J/kg CAPE, the NAM
with 1200-1400 J/kg, and the EC with 1400-1800 J/kg. 0-6km bulk
shear is anywhere from 20-40 kts, though low level shear magnitude
is very low along with unidirectional vectors. Given the potential
instability on Tuesday afternoon, we could see a few stronger to
marginally severe storms with the main threat being damaging wind
and hail. However, continuous rain chances from Monday night into
Tuesday morning cast some uncertainty on whether we'll really be
able to destabilize Tuesday afternoon. It also is dependent on just
where the stalls - it's possible the better instability remains just
to our south. Given the uncertainty in whether our southern counties
can destabilize and lack of any substantial upper level dynamic
support, I'll hold off adding any severe wording to our hazardous
weather outlook for now. Again, is it possible we see some stronger
storms across our southern-most counties Tuesday afternoon? Yes. But
the specific area where severe storms are possible will likely be
dependent on mesoscale factors that model guidance just can't pick
up on this far out.

Wednesday through Saturday.

The frontal boundary persists across the southern half of our area
on Wednesday, though it "appears" the guidance has it slowly
drifting further south, so the rain chances will gradually shift
southward as well. There could be more thunderstorms during the
afternoon as some instability lingers along and south of the
boundary, but confidence is low in where that actually sets up. By
Thursday, the frontal boundary is expected to finally push south of
our area thanks to a slight trough moving through the Ohio Valley.
This will shift any substantial rain chances out of our area by
Thursday night into Friday. Northwesterly flow builds in aloft
Friday into Saturday as high pressure slides across the Central
Appalachians. This should keep our area mostly dry through Saturday
with mild temperatures.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Clouds will increase from the west and northwest through the
afternoon and into tonight. Showers with some thunderstorms will
move into the area late this afternoon and persist overnight into
the day on Monday. Expect deteriorating flying conditions from
west and northwest to the southeast with time this afternoon and
tonight. CIG's will become MVFR late this afternoon west/northwest
while southern sites will maintain VFR conditions into this
evening. Low-level winds will remain gusty out of the southwest
10-20 kts and higher at times through this evening followed by
speeds reduced to 10-15 kts overnight. Winds will become more
westerly tomorrow 6-12 kts.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

05

&&

.FIRE WEATHER...

Relative humidity values will drop around 30-40% today. Rain chances
return tonight as a cold front approaches our area. The front is
expected to stall across Central Alabama Monday through Thursday,
leading to continued wet pattern with thunderstorms possible each
day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  73  54  69  52 /  80  50  20  30  40
Anniston    62  76  58  72  54 /  80  60  30  40  40
Birmingham  63  75  57  70  55 /  80  50  30  40  50
Tuscaloosa  64  77  58  70  56 /  80  50  30  50  60
Calera      63  76  59  72  56 /  80  60  30  50  50
Auburn      62  77  63  76  58 /  40  70  30  50  60
Montgomery  65  80  65  79  61 /  60  70  40  60  60
Troy        65  78  66  80  63 /  30  70  40  60  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 9, 4:13 AM CDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Birmingham AL
413 AM CDT Sun May 9 2021

ALZ011>015-017>050-101215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
413 AM CDT Sun May 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A line of strong to marginally severe storms may occur across the
northwestern portions of Central Alabama late this afternoon into the
evening hours. Isolated damaging wind gusts up to 60 mph and quarter
size hail will be possible generally along and north of the
Interstate 20 corridor as the line moves southeastward. Storms
should weaken below severe limits late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
late this afternoon through this evening.

08

In the hours before

Local storm report, May 9, 3:47 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             1 WSW HALEYVILLE        34.23N 87.64W
05/09/2021  E0.25 INCH       MARION             AL   CO-OP OBSERVER

&&

MAL
Local storm report, May 9, 3:48 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             1 SE NEEDMORE           34.23N 87.58W
05/09/2021  E0.25 INCH       WINSTON            AL   PUBLIC

&&

MAL
Special weather statement, May 9, 5:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
513 PM CDT Sun May 9 2021

ALZ013-015-092245-
Fayette AL-Walker AL-
513 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND
NORTHEASTERN FAYETTE COUNTIES UNTIL 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carbon Hill, moving east at 45 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Jasper, Carbon Hill, Kansas, Eldridge, Cedrum Area, Holly Grove,
Manchester, Lupton, Gamble, Townley and Walker County Airport.

LAT...LON 3381 8763 3393 8763 3395 8718 3379 8719
TIME...MOT...LOC 2213Z 268DEG 41KT 3386 8753

89^GSatterwhite

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.